Acute Blindness in a Child after Quinine treatment for Severe MalariaVerner N. Orish1* and Ilechie A Alex2
- *Corresponding Author:
- Verner N. Orish
Department of Internal Medicine
Effia Nkwanta Regional Hospital, Ghana
E-mail: [email protected] yahoo.com
Received date: April 30, 2015; Accepted date: June 20, 2015; Published date: June 22, 2015
Citation: Orish VN, Alex IA (2015) Acute Blindness in a Child after Quinine treatment for Severe Malaria. J Med Microb Diagn S3:007. doi:10.4172/2161-0703.S3-007
Copyright: © 2015 Orish VN, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Although blurred vision from quinine toxicity is well documented in literature, an acute effect leading to blindness is infrequently reported. We report a case of sudden bilateral blindness in a child after quinine treatment for severe malaria. Ocular examination revealed no acute pathology except widely dilated non-reactive pupils. The site within the retina of the toxic effect of quinine remains controversial. Literature on proposed mechanisms is reviewed in this article. This case highlights the potential toxic effects of quinine in children and the lack of a characteristic fundi appearance.